July 17 -- THURSDAY, July 16 (HealthDay News) -- The U.S. Food and Drug Administration has begun a safety review of the asthma drug Xolair (omalizumab) after reports of an increased risk of heart attack, abnormal heart rhythm, heart failure and stroke, the agency said Thursday.
Early results from the what's known as the EXCELS trial (Evaluating the Clinical Effectiveness and Long-Term Safety in Patients with Moderate to Severe Asthma) spurred the investigation, the FDA said. The results indicate that Xolair boosts the risk of heart problems among users of the drug compared with nonusers.
The data from the trial was supplied to the FDA by Genentech, the maker of Xolair. The trial includes some 5,000 people taking the drug and an additional 2,500 people who are not using Xolair, according to the FDA.
Xolair, which is given by injection, is intended for people whose asthma is not controlled by inhaled corticosteroids.
Currently, the FDA is not telling people using Xolair to stop taking the drug. However, the agency believes that patients and doctors should be aware of potential problems when taking Xolair, including the possible risk for heart attack and stroke.
The final results of the study are not expected until 2012, and the FDA pointed out that factors other than the drug could be responsible for the increase in heart attack and stroke seen among users of Xolair.
Genentech spokeswoman Tara Cooper said the preliminary study results are not sufficient to prove the drug causes increased risk for heart attack and stroke.
"Limitations of the existing data preclude a definitive association with Xolair use," Cooper said. "At this time, there is insufficient information for the companies to change their assessment of the benefit-risk profile for Xolair. Physicians should continue to assess whether Xolair is appropriate for their individual patients."
One asthma expert was surprised by the FDA's action.
"In my experience, in properly selected patients, [Xolair] has been a great benefit and clinical improvement can be dramatic, on a case-by-case basis," said Dr. Clifford Bassett, a fellow at the American Academy of Allergy, Asthma and Immunology and medical director of Allergy and Asthma Care of New York.
"As far as the possible events associated as indicated by the FDA release, I am surprised as I have not observed or seen those type of problems to date," he said.
Mike Tringale, director of external affairs for the Asthma and Allergy Foundation of America, said that there was nothing in the FDA's statement that called for stopping the trial or adding a "black box" warning to the drug.
"The statement today was a usual and customary keeping [of] patients in the loop," he said.
"I am not overly concerned," Tringale said. "But it would be irresponsible not to keep an eye on the accumulating data. It's an opportunity for patients to discuss this with their doctor."
Two years ago, the FDA warned of a connection between Xolair and anaphylaxis.
Anaphylaxis is a sudden, potentially life-threatening allergic reaction that can include trouble breathing, tightness in the chest, dizziness, fainting, itching and hives, and swelling of the mouth and throat.
At that time, the FDA asked Genentech to update the existing label warning and to provide a Patient Medication Guide with a strengthened warning for anaphylaxis.
For more on asthma, visit the U.S. National Library of Medicine.
SOURCES: Clifford Bassett, M.D., fellow, American Academy of Allergy, Asthma and Immunology, and medical director, Allergy and Asthma Care of New York, New York City; Tara Cooper, spokeswoman, Genentech; Mike Tringale, director, external affairs, Asthma and Allergy Foundation of America; July 16, 2009, news release, U.S. Food and Drug Administration